Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Missoula, MT

May 31, 2018Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at May 31, 2018, 12:52 PM MDT for Ravalli County, Montana. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 12:52 PM MDT (18:52 UTC)
Expired
May 31, 2018, 1:30 PM MDT
In force
38 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 99 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:18 PM MDTHAIL 0.51 Sse Hamilton, MT
May 31, 1:23 PM MDTHAIL 12 Ene Grantsdale, MT
May 31, 1:27 PM MDTHAIL 1.55 Sse Corvallis, MTTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2304 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS55 KMSO 311852
SVRMSO
MTC081-311930-
/O.NEW.KMSO.SV.W.0004.180531T1852Z-180531T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
1252 PM MDT THU MAY 31 2018

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Central Ravalli County in west central Montana...

* Until 130 PM MDT

* At 1252 PM MDT, a severe thunderstorm was located 11 miles
  northwest of Darby, or 11 miles southwest of Hamilton, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hamilton, Woodside, Pinesdale, Grantsdale, Charlos Heights,
  Corvallis and Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4600 11444 4627 11443 4642 11387 4611 11381
TIME...MOT...LOC 1852Z 243DEG 35KT 4613 11435 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:44 AM MDT, 9 hours 8 minutes earlier.

Area forecast discussion, May 31, 3:44 AM MDT, 9 hours 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
344 AM MDT Thu May 31 2018

...Strong to Severe Thunderstorms and Localized Heavy Rain for
Central Idaho and Southwest Montana This Afternoon and Tonight...

.DISCUSSION...Rain and isolated thunderstorms early this morning
will give way to a short drier period during mid-morning.
Conditions this afternoon, with an incoming trough, remain
favorable for rain and thunderstorms. Some of the thunderstorms
this afternoon and evening will have the potential to produce
heavy rain, gusty winds, small hail, and frequent lightning.
Moisture and lift still looks highest in southwest Montana, west-
central Montana, and central Idaho so flash flooding from
localized heavy rainfall remains a concern in these areas through
tonight.

Low pressure slowly moves off to the east on Friday, so showers
and thunderstorms will continue, but drier air will cause a
decreasing shower trend through the day. Warmer and drier
conditions are still expected for Saturday. In fact, the warmer
weather will continue into Sunday with temperatures heating up to
around 10 degrees above normal. Increasing moisture seems likely
late in the day and thus fairly widespread showers and
thunderstorms are expected to develop Sunday afternoon and will
likely persist well into the night.

The upper level trough responsible for kicking off these
thunderstorms appears to eject another wave of instability across
the Northern Rockies on Monday, resulting in additional showers
and thunderstorms. However cooler temperatures will limit
instability and thus the potential strength and coverage of these
storms.

For Tuesday and beyond: Models have backed away from the deeper
trough solution and are now in favor of drier, shallower
troughing. While some showers and thunderstorms may still be
possible each day and especially on Tuesday, it seems they will
be fewer and farther between as the region begins to see a
gradual warming trend over next week. Overall temperatures will
be at or slightly above normal.

&&

.AVIATION...Showers and thunderstorms will briefly decrease in
coverage during this morning before the trough and low pressure
system move into north-central Idaho and western Montana.
Thunderstorms will become widespread during this afternoon. The
largest concentration of strong storms, with heavy rain, hail, and
gusty winds, are most likely to occur between KMSO, KBTM, and
KSMN. Cooler, more stable conditions are forecast to develop this
evening north of Highway 12, where rain and lowered ceilings are
likely. Unstable conditions will remain south of Highway 12 so
thunderstorms will again remain through the night between KSMN and
KBTM. Showers and thunderstorm chances will linger through Friday
but are expected to have a decreasing trend as the trough moves to
the east.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch from this evening through Friday morning
     Butte/Blackfoot Region.

ID...None.
&&

In the hours before

Special weather statement, May 31, 11:12 AM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
1112 AM MDT THU MAY 31 2018

IDZ006-MTZ005-006-311745-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
1112 AM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTH
CENTRAL MISSOULA...NORTHWESTERN RAVALLI AND WEST CENTRAL GRANITE
COUNTIES UNTIL 1145 AM MDT/1045 AM PDT/...

At 1111 AM MDT/1011 AM PDT, Doppler radar was tracking a strong
thunderstorm near Victor, or 15 miles north of Hamilton, moving
northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stevensville, Victor, Florence, Pinesdale, Bell Crossing and
Corvallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4631 11434 4664 11448 4676 11393 4636 11365
TIME...MOT...LOC 1711Z 223DEG 26KT 4646 11427
Special weather statement, May 31, 11:47 AM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Missoula MT
1047 AM PDT THU MAY 31 2018

IDZ006-311830-
Southern Clearwater Mountains ID-
1047 AM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO COUNTY UNTIL
1130 AM PDT...

At 1047 AM PDT, Doppler radar was tracking a strong thunderstorm 37
miles southeast of Lowell, or 49 miles southwest of Hamilton, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Idaho
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4569 11500 4592 11524 4613 11468 4587 11447
TIME...MOT...LOC 1747Z 229DEG 32KT 4582 11498
Special weather statement, May 31, 12:34 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
1234 PM MDT THU MAY 31 2018

IDZ005-006-MTZ004>006-311915-
Southern Clearwater Mountains ID-Northern Clearwater Mountains ID-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-
1234 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...EASTERN
CLEARWATER...SOUTH CENTRAL MISSOULA AND NORTHWESTERN RAVALLI COUNTIES
UNTIL 115 PM MDT/1215 PM PDT/...

At 1233 PM MDT/1133 AM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 25 miles south of Tarkio to
20 miles west of Darby. Movement was northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Missoula, Hamilton, Lolo, Stevensville, Florence, Victor, Woodside,
Pinesdale, Grantsdale, Corvallis, Lolo Pass, Lolo Hot Springs, Como,
Bell Crossing, Charlos Heights and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4687 11403 4615 11393 4590 11468 4669 11474
TIME...MOT...LOC 1833Z 218DEG 35KT 4666 11468 4598 11460

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:38 PM MDTSpecial Weather StatementMSORavalli22 min
May 31, 11:12 AM MDTSpecial Weather StatementMSORavalli33 min
May 31, 12:34 PM MDTSpecial Weather StatementMSORavalli41 min
May 31, 1:20 PM MDTSevere Thunderstorm WarningMSOMissoula40 min
May 31, 1:24 PM MDTSevere Thunderstorm WarningMSORavalli36 min
May 31, 2:19 PM MDTSevere Thunderstorm WarningMSOMissoula26 min
May 31, 2:47 PM MDTSevere Thunderstorm WarningMSOGranite43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.